North Carolina, 2013

Flash Flooding and Flooding in North Carolina, August 10, 2013

August 10, 2013 · NWS RNK · 5 events in 2 counties and zones

The thunderstorms that developed in far southern Virginia during the late evening hours of the 9th propagated into far northwest North Carolina after midnight and continued into the early morning hours of the 10th. This resulted in rainfall of two to three inches in a couple of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The thunderstorms that developed in far southern Virginia during the late evening hours of the 9th propagated into far northwest North Carolina after midnight and continued into the early morning hours of the 10th. This resulted in rainfall of two to three inches in a couple of hours. The ground in this mountainous region of northwest North Carolina was very saturated from excessive rainfall all summer.

During the late morning into the early afternoon, thunderstorms redeveloped in southwest Virginia. This activity increased and expanded in aerial coverage as it drifted southeast into northwest North Carolina during the mid to late afternoon. As a result, additional flooding was reported in two separate locations in Wilkes county during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 1:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 10, 1:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 AM EDT SAT AUG 10 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM
THE NORTHWEST SATURDAY BEFORE PASSING SOUTHEAST THROUGH OUR AREA
MONDAY. HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS SOUTHEAST
THROUGH THE MID ATLANTIC BY THE END OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 115 AM EDT SATURDAY...

SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SW VA AND SE WV THIS
MORNING WILL BE MOVING NE AND WEAKENING SOMEWHAT THROUGH THE
MORNING BUT HAVE MAINTAINED SOME HIGHER POPS IN THE NW AND NEW
RIVER VALLEY WITH LESS THAN 20 IN THE PIEDMONT. ACTIVITY MOVING
ALONG A LOW LVL THETA-E RIDGE...WITH SFC TROUGH FROM CENTRAL VA
INTO THE NC MTNS.

NO CHANGES IN THE LOW TEMPS WITH MUGGY MID TO UPPER 60S WEST TO
LOWER 70S EAST.

PREVIOUS DISCUSSION...
REMNANT FRONT WILL CONTINUE DRIFTING SOUTH INTO THE AREA SAT AS A
WEAK WAVE CURRENTLY BACK OVER THE MIDWEST HEADS EAST. THIS FEATURE
LOOKS TO CROSS THE WESTERN ZONES DURING THE MORNING AND FINALLY
HELP DROP THE BOUNDARY FARTHER SOUTH IN ITS WAKE DURING THE
AFTERNOON. AXIS OF FORECAST 2 INCH PWATS AND POTENTIAL TRAINING OF
SHRA OVER THE FAR WEST OF CONCERN ESPCLY IF THE SE WVA COUNTIES
SEE HEAVIER SHRA/TSRA INTO TONIGHT. HAD CONSIDERED A FLASH FLOOD
WATCH FOR THAT REGION INTO SAT BUT APPEARS THAT THE 85H WAVE MAY
GO FURTHER SOUTH SAT PUTTING LOWER RATE SHRA ACROSS THE NW...WITH
MORE CONVECTIVE FOCUS TO THE SOUTH WHERE BETTER HEATING EXPECTED.
THUS OPTED OUT BUT COULD SEE THE NEED FOR A SHORT TERM WATCH LATER
IF STORMS ORGANIZE MORE THIS EVENING. OTRW TRICKY AS TO HOW FAR
SOUTH THE FRONT AND CLOUD SHIELD GET ON SATURDAY WITH THE WAVE
LIKELY TO TRY AND HOLD THE BOUNDARY UP. LATEST NAM AND CANADIAN
LOOK TO BE AN OUTLIER WITH AN MCS OVER WVA SAT WITH THE SPC WRF
ALSO QUITE WET. THUS STICKING CLOSER TO THE SLOWER/WARMER GFS/SREF
COMBO WHICH HAS LESS PRECIP TO INIT BEFORE AREAS ALONG/EAST OF THE
BLUE RIDGE SEE CONVECTION DEVELOP IN THE AFTERNOON AS THINGS UNZIP
AIDED BY EARLY DIFF HEATING. STEERING LOOKS A BIT WEAKER THAN
TODAY SO MORE HEAVY RAIN POTENTIAL GIVEN HIGH PWATS...AND BEST
THETA-E SOUTHERN HALF WHERE MORE BACKING/INSTABILITY LIKELY.

MOS AGAIN SHOWING QUITE A RANGE ON SAT BETWEEN THE VERY COOL MET
AND MUCH WARMER MAV. WITH TRENDS MORE SUPPORTIVE OF THE MAV OF
LATE LEANED ON THE WARM SIDE WITH AT LEAST SOME INSOLATION
EXPECTED.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
AS OF 300 PM EDT FRIDAY...

500 MB FLOW IS ZONAL THROUGH THE PERIOD. GFS SHOWED A SHORT WAVE AND
ASSOCIATED POCKET OF COLD AIR OVER THE FORECAST AREA ON MONDAY.
MODELS ARE SHOWING DIFFERENT SOLUTIONS ON SUNDAY AND MONDAY WITH
THE LOCATION OF THE DEEPER MOISTURE. OVERALL GFS KEEP IN FATHER
SOUTH. SINCE SURFACE BOUNDARY SEEMS TO STALL OVER THE REGION SUNDAY
AND MONDAY WILL BE KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
WITH THE HIGHEST PROBABILITY OF RAIN ACROSS THE SOUTHERN COUNTY
WARNING AREA.

WITH THE BIG SPREAD IN THE TEMPERATURE GUIDANCE WILL GO TOWARD THE
COOLER NUMBERS/ECMWF GUIDANCE SINCE CLOUDS WILL LIMIT HEATING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...

LITTLE CHANGE IN THE LONG WAVE 500 MB PATTERN THROUGHOUT THIS TIME
PERIOD... WITH A RIDGE OVER THE WESTERN UNITED STATES AND TROFING
OVER THE EAST. MODELS NOT SHOWING GOOD TRENDS ON HOW AMPLIFIED
EASTERN TROF WILL BE.

APPEARS THERE WILL BE TWO FRONTAL PASSAGES DURING THIS PERIOD. THE
FIRST WILL BE A COLD FRONT ON TUESDAY AND THE NEXT A WARM FRONT ON
FRIDAY OR PERHAPS DAY 8...SATURDAY. MAIN SHORT WAVE ENERGY STAYS
NORTH OF THE FORECAST AREA...BUT WEAKER SHORT WAVES AROUND THE
SOUTHERN EDGE OF THE TROF...ALONG THE LOW LEVEL CONVERGENCE ALONG
ANY BOUNDARIES WILL PROVIDE ENOUGH LIFT FOR THE RELATIVELY WET
PATTERN TO CONTINUE.

WILL HAVE HIGHEST PROBABILITY OF PRECIPITATION ALONG AND AHEAD OF
THE FRONT ON MONDAY NIGHT AND TUESDAY....THEN AGAIN IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY WHEN SURFACE HIGH PRESSURE MOVES
OFFSHORE AND RETURN FLOW AROUND THE HIGH BRINGS MOISTURE BACK INTO
THE CENTRAL AND SOUTHERN APPALACHIANS.

TEMPERATURES BEHIND THE FRONT ON TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT WILL BE BELOW NORMAL...BUT HOW COOL THEY GET WILL DEPEND ON
THE AMPLITUDE OF THE TROF AND HOW FAR 850 MB FRONT ADVANCES SOUTH OF
THE FORECAST AREA.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 145 AM EDT SATURDAY...

SHOWERS WILL BE AFFECTING OR AT LEAST BE IN THE VICINITY OF THE
ROA/BCB/BLF/LWB TAF SITES THIS MORNING WITH CIGS/VSBYS SHIFTING
FROM VFR TO OCCASIONAL IFR WITH FOG.

FURTHER EAST WITH LESS STRATOCU WILL SEE LYH/DAN GET TO IFR VSBYS
AND/OR POSSIBLY CIGS AS WELL IN THE 09-12Z TIME FRAME.

AS WE HEAD INTO THE MORNING THE MODELS SHOWING GOOD THREAT OF
SHOWERS AND MOVING INTO MIDDAY/AFTERNOON THUNDERSTORMS. PROXMITY
OF FRONT AND UPPER DISTURBANCE LEADS TO MODERATE CONFIDENCE THAT
ALL SITES GET SOME SHOWERS WITH THUNDER IN VICINITY. STILL TOO
EARLY TO PINPOINT AND ADD THUNDER TO PREDOMINANT WX GROUP BUT
BELIEVE THIS WILL CHANGE AS WE HEAD CLOSER TO MIDDAY. STILL LOOKS
LIKE OVERALL CIGS/VSBYS WILL BE VFR OUTSIDE OF CONVECTION.

TONIGHT...THE MODELS KEEP THE THREAT OF SHOWERS AROUND OVER THE
SOUTHERN HALF OF THE CWA FROM BLF-BCB-DAN SOUTH. WILL MAINTAIN
SOME VCSH AT LEAST INTO THE PIEDMONT AND BCB...BUT DRY IT OUT
ROA/BLF/LWB. WITH DEFINITE SHIFT SOUTH...THINK FOG WILL FORM IN
THE CLEARING AREAS NORTH SO OVERALL BY 06Z LWB/BLF SHOULD DROP TO
3SM.

EXTENDED DISCUSSION...THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE
WEEKEND AND KEEPS THE THREAT OF SHOWERS/STORMS AROUND. THE FRONT
MAY SLIP SOUTH OF THE AREA BY MONDAY...BUT RETURN NORTH AS A WARM
FRONT BY TUESDAY AS ANOTHER FRONT/TROUGH APPROACH FROM THE NW.
POTENTIAL FOR SHRA/TSRA ANY DAY AT DAN...POSSIBLY A BREAK
LWB/BLF/BCB MON...BUT RETURNING BY TUE TO ALL AREAS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/RAB/WP
Hazardous weather outlook, Aug 10, 2:17 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EDT SAT AUG 10 2013

VAZ007-009>014-018>020-022>024-035-WVZ042>045-110730-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
317 AM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THROUGH THIS EVENING COULD BECOME STRONG TO SEVERE
WITH ISOLATED DAMAGING WINDS. ALSO HEAVY RAIN WILL BE CAPABLE OF
PRODUCING LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032>034-043>047-058-059-110730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
317 AM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS THROUGH THIS EVENING COULD BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. ALSO...HEAVY DOWNPOURS COULD CAUSE
SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY BRING A THREAT OF SEVERE
THUNDERSTORMS AND FLASH FLOODING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 10:46 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT FRI AUG 9 2013

VAZ019-020-100415-
BATH VA-ALLEGHANY VA-
1146 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
  FROM CARLOOVER TO ALLEGHANY...MOVING TO THE EAST AT 25 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  NATURAL WELL...
  CALLAGHAN...
  HOLLINS...
  AND CARLOOVER.

LAT...LON 3790 7968 3772 8006 3777 8024 3778 8022
      3779 8023 3783 8020 3796 7991
TIME...MOT...LOC 0344Z 277DEG 23KT 3793 7991 3779 8024

DS
Special weather statement, Aug 9, 11:01 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 AM EDT SAT AUG 10 2013

NCZ001-VAZ009-015-100430-
ASHE NC-SMYTH VA-GRAYSON VA-
1201 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMAS
  BRIDGE TO MOUNTAIN CITY...MOVING TO THE EAST AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  WHITETOP...
  COMERS ROCK...
  RUGBY...
  AND VOLNEY.

LAT...LON 3647 8170 3653 8171 3657 8168 3658 8168
      3661 8165 3662 8161 3665 8163 3673 8152
      3677 8126 3676 8122 3646 8156 3645 8171
TIME...MOT...LOC 0357Z 254DEG 27KT 3670 8153 3646 8183

DS
Special weather statement, Aug 9, 11:03 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT SAT AUG 10 2013

VAZ007-009-100430-
SMYTH VA-TAZEWELL VA-
1203 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING TO THE
  EAST AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ASBERRYS...
  AND BROADFORD.

LAT...LON 3696 8178 3700 8179 3709 8148 3693 8145
      3690 8181 3695 8182
TIME...MOT...LOC 0402Z 257DEG 27KT 3695 8176

DS
Special weather statement, Aug 9, 11:36 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EDT SAT AUG 10 2013

NCZ001-002-100500-
ALLEGHANY NC-ASHE NC-
1236 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 100 AM EDT

* AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS ALONG A LINE EXTENDING FROM LANSING TO
  REESE...MOVING TO THE EAST AT 30 MPH. AN ISOLATED THUNDERSTORM IS
  POSSIBLE.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  ASHLAND...
  LANSING...
  SCOTTVILLE...
  AND TROUT.

LAT...LON 3643 8172 3653 8153 3654 8121 3636 8151
      3636 8166 3641 8174
TIME...MOT...LOC 0432Z 264DEG 28KT 3650 8153 3637 8180

DS
Special weather statement, Aug 9, 11:42 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 AM EDT SAT AUG 10 2013

VAZ015-100515-
GRAYSON VA-
1242 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 115 AM EDT

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN STRONG SHOWER NEAR WHITETOP...MOVING TO THE EAST AT 35
  MPH. A THUNDERSTORM MAY DEVELOP.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  RUGBY...
  AND VOLNEY.

LAT...LON 3661 8165 3662 8161 3664 8160 3667 8138
      3658 8136 3658 8148 3659 8167
TIME...MOT...LOC 0440Z 260DEG 30KT 3659 8165

DS
Special weather statement, Aug 10, 1:09 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 AM EDT SAT AUG 10 2013

NCZ001-VAZ015-100645-
ASHE NC-GRAYSON VA-
209 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 AM EDT

* AT 207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS ALONG A LINE EXTENDING FROM RUGBY TO
  MOUNTAIN CITY...MOVING TO THE EAST AT 30 MPH. AN ISOLATED
  THUNDERSTORM IS POSSIBLE.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUTH OF WILSON...
  WHITETOP...
  LANSING...
  BRIDLE CREEK...
  AND RUGBY.

LAT...LON 3647 8170 3653 8171 3658 8168 3661 8164
      3662 8161 3664 8159 3667 8110 3657 8132
      3658 8135 3655 8136 3645 8159 3645 8171
TIME...MOT...LOC 0607Z 260DEG 27KT 3661 8148 3646 8186

DS

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Ashe

When
August 10, 2:30 AM EST to 5:50 AM EST
Where
Ashe County, 1.51 mi NNE of Grayson to 1.46 mi NNE of Grayson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.550, -81.661

The Pond Mountain Fire Department reported that a family had to be rescued from their home on Flatwoods School Road when Big Laurel Creek Flooded the area. Rainfall up to two inches had fallen in northwest Ashe county since midnight. The mountains of northwest North Carolina had consistently received excessive rainfall all summer.

Flash Flood, Wilkes

When
August 10, 5:00 PM EST to 7:00 PM EST
Where
Wilkes County, 2.12 mi SW of Reddies River to 1.94 mi SW of Reddies River
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
36.227, -81.295

The North Carolina State Park Service reported that a few roads leading into the Rendezvous Mountain Educational State Forest were washed out from heavy rainfall. Rainfall of 2.5 to 3.0 inches was common through the area between 5 pm and 7 pm EDT.

Flood, Wilkes

When
August 10, 5:20 PM EST to 7:20 PM EST
Where
Wilkes County, 1.73 mi E of Boomer to 1.88 mi E of Boomer
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.073, -81.219

The Wilkes County 911 Center reported that a clogged culvert caused water to flow over Falls Road just east-northeast of Boomer. The road was temporarily closed.

Flood, Wilkes

When
August 10, 5:20 PM EST to 7:20 PM EST
Where
Wilkes County, 0.49 mi E of Moravian Falls to 0.66 mi E of Moravian Falls
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.100, -81.171

The Wilkes County 911 Center reported that water was flowing over County Club Road in southern Wilkesboro as a result of a clogged culvert. The road was temporarily closed.

Flash Flood, Wilkes

When
August 10, 5:49 PM EST to 7:30 PM EST
Where
Wilkes County, 1.09 mi WSW of Dockery to 0.98 mi WSW of Dockery
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.294, -81.098

The Wlkes County 911 Center reported that the bridge over the West Prong Roaring River at Shumate Road near its intersection with Traphill Road was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475014, 475015, 475017, 475018, 475016.